Illinois, 2010Flash Flood in Illinois, August 9 to 10, 2010
August 9 to 10, 2010 · NWS ILX · 1 event in 1 county or zone
A weak stationary front draped across central Illinois provided the focus for scattered strong thunderstorms in parts of west central Illinois from late in the evening August 9th into the early morning of August 10th. Several thunderstorms training across already saturated areas of Fulton County produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak stationary front draped across central Illinois provided the focus for scattered strong thunderstorms in parts of west central Illinois from late in the evening August 9th into the early morning of August 10th. Several thunderstorms training across already saturated areas of Fulton County produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 9, 7:33 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 9, 7:33 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
833 PM CDT MON AUG 9 2010
.DISCUSSION...
ISSUED 833 PM CDT MON AUG 9 2010
ISOLATED STORMS DEVELOPED THIS EVENING ALONG AN OUTFLOW BOUNDARY
EXTENDING FROM BURLINGTON TO DANVILLE. THERE IS LITTLE IN THE WAY OF
SUPPORT FOR THESE STORMS NOW THAT THE SUN IS SETTING...AND HAVE SEEN
A CORRESPONDING DECREASE IN OVERALL ACTIVITY. CONVECTION HAS BEEN
SUPPRESSED ALONG THE WESTERN PORTIONS OF THE BOUNDARY DUE TO
SUBSIDENCE FROM A SMALL-SCALE UPPER HIGH OVER NORTHEASTERN MISSOURI.
THE POTENTIAL STILL EXISTS FOR CONVECTION TO FIRE UP TO THE WEST
LATER TONIGHT OVER SOUTHERN IOWA/NORTHERN MISSOURI...BUT CONDITIONS
ARE NOT AS FAVORABLE AS THE PREVIOUS NIGHT. WILL RETAIN CHANCE POPS
IN THE NORTH FOR THIS POTENTIAL. FORECAST HAS ALREADY BEEN UPDATED
TO PUT IN ISOLATED THUNDER IN THE NORTHEAST...AND DO NOT ANTICIPATE
ANY FURTHER CHANGES.
04
&&
.AVIATION...
ISSUED 616 PM CDT MON AUG 9 2010
SVRL OUTFLOW BNDRYS APPARENT IN SFC/STLT DATA THIS AFTN...BUT THE
MORE IMPORTANT ONE FOR PSBL TSTM INITIATION EXTNDS OMA-BRL-PIA-IKK.
MSTR/INSTABILITY SUFFICIENT FOR CNVCTN...HWVR DVLPMT IS BEING
SUPPRESSED BY SUBSIDENCE ASSOCIATED WITH A SUB-SYNOPTIC UPR HIGH OVR
NERN MO/SERN IA. MOST LKLY SCENERIO TNGT WL BE FOR ISOLD STORMS FM
BMI/DEC EWD THIS EVE ALG THE ERN EXTENT OF OUTFLOW BNDRY...THEN MORE
VIGOROUS DVLPMT OVR FAR WRN PTN OF BNDRY LTR TNGT. SHORT RANGE FCST
MDLS DVLP TSTMS OVR SWRN/SRN IA TNGT...THEN MOVE THEM EWD TWD WRN IL
AFT 06Z. SO WL PUT IN SOME VCTS FOR PIA FOR NOW AFT 06Z AND WAIT TO
SEE HOW THINGS DVLP BEF THE 06Z TAF ISSUANCE. FOR TUE...COMPOSITE
OUTFLOW BNDRY/WM FNT IS FCST TO EXTND NW-SE ACRS THE AREA...WITH SCT
AFTN STORMS ALG IT. MORE UNCERTAINTY EXISTS FOR THIS ACTIVITY AS IT
WL BE MODULATED BY ANTICIPATED DVLPMT TNGT. WL THEREFORE KEEP TAFS
PCPN-FREE AFT 15Z.
04
&&
.PREV DISCUSSION...
ISSUED 250 PM CDT MON AUG 9 2010
MAIN CONCERN FOR THIS PACKAGE REMAINS WITH THE EXCESSIVE HEAT.
EARLIER MCS HAS FADED AWAY...AND TEMPERATURES AND DEWPOINTS HAVE
BEEN RISING NICELY...DESPITE A FAIR AMOUNT OF CLOUD DEBRIS.
DEWPOINTS IN THE MID 70S HAVE SPREAD AS FAR NORTH AS THE I-74
CORRIDOR FROM BLOOMINGTON TO DANVILLE...WITH UPPER 70S TO NEAR 80
FURTHER SOUTH. HEAT INDEX CURRENTLY ABOVE 100F IN ALL LOCATIONS
EXCEPT THE EXTREME NORTHERN CWA. SOME LOCATIONS FROM TAYLORVILLE TO
OLNEY SHOWING 110 OR HIGHER THIS HOUR...ALTHOUGH LOCAL MEASURING
EQUIPMENT MAY BE INFLATING TEMP/DEWPOINT VALUES SLIGHTLY.
SHORT TERM...TONIGHT THROUGH THURSDAY...
STRONG UPPER RIDGING TO CONTINUE ACROSS THE CENTRAL CONUS THROUGH
TUESDAY...BEFORE BEGINNING TO FLATTEN AFTER MIDWEEK. OPPRESSIVE HEAT
EXPECTED THROUGH THURSDAY OVER MOST OF THE CWA. QUESTIONS ARISE AS
TO CONVECTIVE DEVELOPMENT AND ASSOCIATED CLOUDINESS.
MCS ACTIVITY EXPECTED OVER IOWA AGAIN TONIGHT...MOVING ACROSS
NORTHERN ILLINOIS. HAVE ADDED POPS ACROSS THE NORTHERN CWA FOR
TONIGHT AS THIS PASSES. FAR NORTHERN CWA MAY REACH ADVISORY CRITERIA
TOMORROW...BUT THIS WILL BE DEPENDENT ON HOW FAST THE CLOUDS AND
RAIN BREAK UP...SO WILL LEAVE AREAS FROM GALESBURG TO PEORIA
NORTHWARD OUT OF ANY ADVISORIES. FURTHER SOUTH...CLOUD COVER WILL
NOT BE AS EXTENSIVE...AND TEMPS/DEWPOINTS EXPECTED TO RISE TO
SIMILAR VALUES AS TODAY. WILL EXPAND THE HEAT WARNING NORTHWARD TO
INCLUDE COUNTIES FROM LINCOLN TO DECATUR TO PARIS...AND CONTINUE TO
MONITOR FOR ANY FURTHER NORTHWARD EXPANSION LATER. REMAINDER OF HEAT
ADVISORY...CURRENTLY FROM FULTON TO VERMILION COUNTIES...WILL REMAIN
IN PLACE.
MODELS HAVING VARIED SOLUTIONS AS TO ANY DAYTIME CONVECTION FURTHER
SOUTH IN THE RIDGE...AND OUTFLOWS FROM OVERNIGHT STORMS WILL FURTHER
MUDDY THE WATERS. WILL INCLUDE 30 POPS FOR TUESDAY OVER THE SOUTHERN
CWA...BUT AREAS NORTH OF I-70 MORE LIKELY TO SEE ANYTHING IF IT
OCCURS.
FRONTAL BOUNDARY PROGGED TO MOVE ACROSS THE AREA LATE WEDNESDAY
NIGHT OR EARLY THURSDAY. WILL INCLUDE POPS EVERYWHERE THROUGH
WEDNESDAY NIGHT...THEN TAPER THEM FROM WEST TO EAST ON THURSDAY.
STILL LOOKING TO BE RATHER HOT THROUGH THURSDAY AS WELL...ALTHOUGH
DEWPOINTS ARE PROGGED TO BE A BIT LOWER BY THEN. HEAT INDICES BELOW
105 ARE LIKELY BY THURSDAY...BUT THE CUMULATIVE EFFECTS OF THE HEAT
JUSTIFY KEEPING THE WARNING GOING THAT LONG...AS THAT WILL BE DAY 5
OF THE HEAT WAVE.
LONG TERM...FRIDAY THROUGH MONDAY...
LONGER RANGE MODELS CONTINUE SHOW THE BREAKDOWN OF THE RIDGE INTO A
MORE EAST-WEST CONFIGURATION OVER THE SOUTHERN CONUS...WITH A
SHORTWAVE MOVING ACROSS THE NORTHERN CONUS THIS WEEKEND. ASSOCIATED
COLD FRONT PROGGED BY BOTH THE ECMWF/GFS TO PASS THROUGH THE AREA
SATURDAY AFTERNOON OR EVENING...WITH THE NEXT SIGNIFICANT CHANCE OF
PRECIPITATION. ONCE THAT PASSES...THE UPPER RIDGE SHOULD AMPLIFY
ACROSS THE WESTERN U.S. THIS WILL RESULT IN MORE OF A NORTHWESTERLY
FLOW OVER OUR AREA...FINALLY BRINGING TEMPERATURES BACK TO NORMAL
EARLY NEXT WEEK.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR ILZ040-042-
047>057-061>063-066>068-071>073.
HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR ILZ036>038-041-043>046.
&&
Hazardous weather outlook, Aug 9, 2:13 PM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT MON AUG 9 2010
ILZ036>038-041-043>046-101200-
CHAMPAIGN-DE WITT-FULTON-MASON-MCLEAN-PIATT-TAZEWELL-VERMILION-
313 PM CDT MON AUG 9 2010
...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
HIGH TEMPERATURES IN THE LOW TO MID 90S AND TROPICAL HUMIDITY
WILL RESULT IN HEAT INDICES OF 100 TO 107 DEGREES THROUGH SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER HEAT WAVE IS EXPECTED MUCH OF THIS WEEK...SIMILAR TO THE
HEAT AND HUMIDITY OF A FEW DAYS AGO. MANY AREAS WILL SEE AFTERNOON
AND EARLY EVENING HEAT INDEX VALUES OF 100 TO 107 DEGREES...BEING
THE HIGHEST ON TUESDAY AFTERNOON.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT AND AGAIN SATURDAY AND SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040-042-047>057-061>063-066>068-071>073-101200-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
313 PM CDT MON AUG 9 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
HIGH TEMPERATURES IN THE 90S AND TROPICAL HUMIDITY WILL RESULT IN
HEAT INDICES FROM 100 TO 110 DEGREES THROUGH SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER HEAT WAVE IS EXPECTED MUCH OF THIS WEEK...SIMILAR TO THE
HEAT AND HUMIDITY OF A FEW DAYS AGO. MANY AREAS WILL SEE AFTERNOON
AND EARLY EVENING HEAT INDEX VALUES OF 100 TO 110 DEGREES...BEING
THE HIGHEST TUESDAY AFTERNOON. THIS HEAT WAVE COULD LINGER INTO
FRIDAY AFTERNOON IN SOUTHEAST ILLINOIS...WITH HEAT INDICES AROUND
100 DEGREES SOUTHEAST OF I-70.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT
AND AGAIN SATURDAY AND SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ027>031-101200-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
313 PM CDT MON AUG 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
HEAT INDICES WILL REACH BETWEEN 97 AND 102 DEGREES THROUGH SUNSET.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT FROM PEORIA NORTH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER HEAT WAVE IS EXPECTED THROUGH AT LEAST THURSDAY...SIMILAR
TO THE HEAT AND HUMIDITY OF A FEW DAYS AGO. THE MOST OPPRESSIVE
PERIOD IS EXPECTED TO TUESDAY AFTERNOON AND EARLY EVENING...WHEN
MANY AREAS WILL SEE HEAT INDEX VALUES OF 100 TO 105 DEGREES.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT AND AGAIN SATURDAY AND SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KH
In the hours before
Special weather statement, Aug 9, 8:32 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
932 PM CDT MON AUG 9 2010
ILZ036-100330-
FULTON-
932 PM CDT MON AUG 9 2010
...SIGNIFICANT WEATHER ALERT FOR FULTON COUNTY UNTIL 1030 PM CDT...
AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM FAIRVIEW TO CUBA...MOVING EAST-SOUTHEAST AT 10 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
PEOPLE IN FULTON COUNTY...INCLUDING THE CITIES OF FAIRVIEW...CUBA...
LEWISTOWN...CANTON AND ST. DAVID...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4062 8990 4033 9009 4038 9038 4070 9034
TIME...MOT...LOC 0232Z 286DEG 8KT 4060 9019 4045 9023
CHURCHILL
Flash Flood, Fulton
- When
- August 9, 10:30 PM CST to August 10, 1:30 AM CST
- Where
- Fulton County, 3.67 mi SSW of Manley to 1.91 mi WNW of Table Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.529, -90.441
Rainfall rates of more than 2.00 inches in an hour produced areas of flash flooding in northwest portions of Fulton County. Several rural roads were inundated and impassable as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kentucky, August 9 to 15, 201049 injured · 22 events
- Flooding in Iowa, August 9 to 24, 2010$4.5 million · 17 events
- Flash Flooding and Heavy Rain in Iowa, August 9 to 10, 2010$1.3 million · 16 events
- Excessive Heat in Illinois, August 9 to 15, 201010 injured · 19 events
- Hail and Damaging Winds in North Dakota, August 9, 2010$305,000 · 1.75 in hail · 17 events
- Flood in Iowa, August 9 to 14, 2010$500,000 · 1 event
- Flood in Iowa, August 9 to 15, 2010$250,000 · 1 event
- Flood in Missouri, August 9 to 15, 2010$250,000 · 1 event
- Damaging Wind in Maine, August 9, 20106 injured · 50 kt wind · 1 event
- Hail and Damaging Wind in Colorado, August 9, 2010$80,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Wisconsin, August 9, 2010$55,000 · 60 kt wind · 6 events
- Excessive Heat in Illinois, August 9 to 14, 201035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258271.